Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 98, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2001, 12:54 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 36 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 10, 2001, 12:54 AM CDT (05:54 UTC)
- Expired
- Jun 10, 2001, 1:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 1:00 AM CDT | Hail 0.75 | Tyler, MN | |
| Jun 10, 1:03 AM CDT | Thunderstorm Wind 52 E | Minneota, MN | Thunderstorm winds blew down power lines and moved cars. |
| Jun 10, 1:15 AM CDT | Thunderstorm Wind 62 M | (Mml)Ryan Fld Marsha, MN | |
| Jun 10, 1:22 AM CDT | Thunderstorm Wind 61 E | Marshall, MN | Thunderstorm winds blew down light poles. |
| Jun 10, 1:23 AM CDT | Tornado F0 | Cottonwood, MN | A brief tornado caused no reported damage. |
| Jun 10, 1:35 AM CDT | Thunderstorm Wind 61 E | Tracy, MN | Thunderstorm winds destroyed a store front. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 100554
SVRFSD
MNC081-083-100630-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 AM CDT SUN JUN 10 2001
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
LYON COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 130 AM CDT
* AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTH OF IVANHOE TO 4
MILES SOUTH OF LAKE BENTON...OR FROM 29 MILES NORTHWEST OF MARSHALL
TO 15 MILES NORTH OF PIPESTONE...MOVING EAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FLORENCE...MINNEOTA...TAUNTON AROUND 105 AM CDT
BALATON...GHENT...RUSSELL AROUND 110 AM CDT
MARSHALL AROUND 115 AM CDT
COTTONWOOD AROUND 120 AM CDT
TRACY AROUND 125 AM CDT
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
A.ND STAY AWAY FROM WINDOWS.
LAT...LON 4463 9629 4442 9627 4421 9632 4421 9560
4442 9560 4462 9561What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:20 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 9, 9:20 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT SAT JUN 9 2001 LINE OF THUNDERSTORMS NOW FILLING IN FM CNTRL DKTS TO CNTRL NE AND NOW LOOKS LIKE MOST OF CWA WILL HAVE TSTMS LKLY MOVG EWD OVR CWA AFTER MIDN. EARLIER UPDATED WITH NEW WATCH TO UP POPS TO AT LEAST SCT OVR CWA...BUT WILL MONITOR FOR ANOTHER UPDATE TO UNQUALIFIED POPS. OTRW PREV FCST IN THE BALLPARK. BIG QUESTION IS HOW MUCH OF THE TSTMS WILL REMAIN SVR AFT MIDN...AND WILL KEEP THE MENTION OF SVR MOST SD CWA EXCPT FAR SE...BUT WDLY SCT SVR FURTHER E NOT OUT OF QUESTION AS SHORT WAVE INTERACTS WITH LOW LVL JET AND INSTABILITY. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, Jun 10, 12:35 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1235 AM CDT SUN JUN 10 2001 ...SEVERE THUNDERSTORM WATCH NUMBER CANCELLED FOR PARTS OF SOUTH CENTRAL EASTERN SOUTH DAKOTA... SEVERE THUNDERSTORM WATCH NUMBER 387 HAS BEEN CANCELLED FOR PARTS OF SOUTH CENTRAL AND EASTERN SOUTH DAKOTA. HOWEVER SEVERE THUNDERSTORM WATCH NUMBER 390 REMAINS IN EFFECT FOR EXTREME SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOSWA UNTIL 4 AM CDT. WB
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 37 min |
| Jun 10, 12:46 AM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 44 min |
| Jun 10, 1:06 AM CDT | Severe Thunderstorm Warning | FSD | Murray | 24 min |
| Jun 10, 1:22 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 38 min |
| Jun 10, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 17 min |
| Jun 10, 1:29 AM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.